Background: Zollinger-Ellison syndrome is a rare cause of tumoral hypergastrinemia; 1 of 5 patients with this syndrome also has multiple endocrine neoplasia type 1. The diagnosis of this disease is complicated by the widespread use of proton pump inhibitors that can elevate serum gastrin levels, the cornerstone for biochemical diagnosis. Abrupt discontinuation of proton pump inhibitors could lead to adverse outcomes. Clinician awareness of the relationship between Zollinger-Ellison syndrome and multiple endocrine neoplasia type 1 could lead to a safer diagnostic pathway. Methods: We conducted a retrospective review of a cohort of patients with multiple endocrine neoplasia type 1. Results: There were 287 patients with multiple endocrine neoplasia type 1 (73 with gastrinoma) evaluated between 1997 and 2014. Two patients experienced adverse events after proton pump inhibitor therapy was discontinued to re-measure serum gastrin level during the evaluation of severe peptic ulcer disease. In both cases, the diagnosis of multiple endocrine neoplasia type 1 was made after proton pump therapy was discontinued. Conclusion: Abrupt discontinuation of proton pump therapy can lead to adverse outcomes in patients with Zollinger-Ellison syndrome. Clinical assessment for features of multiple endocrine neoplasia type 1 (eg, serum calcium levels, personal and family history of hypercalcemia, pituitary or pancreatic tumors) could identify patients with higher risk for a tumoral source of hypergastrinemia where imaging studies can help support the diagnosis without the potential side effects of abrupt discontinuation of proton pump inhibitor therapy.
- Multiple endocrine neoplasia type 1
- Proton pump inhibitors
- Zollinger-Ellison syndrome
ASJC Scopus subject areas